Alert archive / Minnesota / Flash Flood Watches in 2010

Flash Flood Watch 13, NWS Sioux Falls, SD

September 22, 20106 counties in Iowa; 4 counties in South Dakota; 8 counties in Minnesota

NWS Sioux Falls, SD issued this flash flood watch at Sep 22, 2010, 3:39 PM CDT for 6 counties in Iowa; 4 counties in South Dakota; 8 counties in Minnesota. It took effect at Sep 22, 2010, 8:33 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2010, 3:39 PM CDT (20:39 UTC)
In effect from
Sep 22, 2010, 8:33 PM CDT
Expired
Sep 23, 2010, 2:27 PM CDT
In force
18 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WGUS63 KFSD 222039
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT WED SEP 22 2010

.A STRONG LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH THE AREA
TONIGHT AND THURSDAY...SPREADING WIDESPREAD MODERATE TO HEAVY RAIN
ACROSS THE AREA AFTER MIDNIGHT TONIGHT. THE RAIN WILL DIMINISH FROM
THE SOUTHWEST LATE THURSDAY INTO THURSDAY EVENING...WITH WIDESPREAD
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES LIKELY THROUGHOUT THE AREA.
HEAVIER RAINFALL AMOUNTS UP TO 3 INCHES OR MORE ARE POSSIBLE. THESE
RAINFALL AMOUNTS COULD CREATE A THREAT OF FLASH FLOODING...ESPECIALLY
FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA WHERE HEAVY
RAINS HAVE OCCURRED OVER THE PAST COUPLE OF WEEKS.

MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-230445-
/O.NEW.KFSD.FF.A.0013.100923T0600Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-
KINGSBURY-BROOKINGS-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...
FLANDREAU
339 PM CDT WED SEP 22 2010

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT THURSDAY THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST 
  CENTRAL SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...
  MURRAY...NOBLES...PIPESTONE AND ROCK. IN EAST CENTRAL SOUTH 
  DAKOTA...BROOKINGS...KINGSBURY...LAKE AND MOODY.

* FROM 1 AM CDT THURSDAY THROUGH THURSDAY EVENING

* ADDITIONAL SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST INTO THE
  AREA LATE TONIGHT...AND CONTINUE THROUGH THURSDAY. WIDESPREAD
  RAINFALL AMOUNTS OF 1.5 TO 2 INCHES LIKELY THROUGHOUT THE AREA.
  HEAVIER RAINFALL AMOUNTS UP TO 3 INCHES OR MORE ARE POSSIBLE. WITH
  GROUND ALREADY SATURATED ACROSS THIS AREA DUE TO HEAVY RAINS OVER
  THE PAST COUPLE OF WEEKS...THESE ADDITIONAL HEAVY RAINS COULD CAUSE
  FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
 JH
4 follow-up statements
355 
WGUS63 KFSD 230133
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT WED SEP 22 2010

.A STRONG LOW PRESSURE SYSTEM WILL LIFT NORTHEAST THROUGH THE
AREA TONIGHT AND THURSDAY...SPREADING ADDITIONAL MODERATE TO HEAVY
RAIN ACROSS THE AREA TONIGHT. THE RAIN WILL DIMINISH FROM THE
SOUTHWEST LATE THURSDAY INTO THURSDAY EVENING...WITH WIDESPREAD
RAINFALL AMOUNTS OF 2 TO 4 INCHES LIKELY THROUGHOUT THE AREA. HEAVIER
RAINFALL AMOUNTS UP TO 5 OR 6 INCHES OR MORE ARE POSSIBLE. THESE
RAINFALL AMOUNTS WILL CREATE A CONTINUED THREAT OF FLASH FLOODING
FROM EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...WHERE THE
RAIN IS FALLING ON ALREADY NEARLY SATURATED GROUND DUE TO HEAVY RAINS
OVER THE PAST COUPLE OF WEEKS.

MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-230945-
/O.EXT.KFSD.FF.A.0013.100923T0133Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-
KINGSBURY-BROOKINGS-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...
FLANDREAU
833 PM CDT WED SEP 22 2010

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST 
  MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...
  NOBLES...PIPESTONE AND ROCK. IN EAST CENTRAL SOUTH DAKOTA...
  BROOKINGS...KINGSBURY...LAKE AND MOODY.

* THROUGH THURSDAY EVENING

* OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
  TONIGHT THROUGH THURSDAY. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4
  INCHES ARE LIKELY THROUGHOUT THE AREA...WITH HEAVIER RAINFALL
  AMOUNTS OF 5 TO 6 INCHES OR MORE POSSIBLE. WITH GROUND ALREADY
  SATURATED ACROSS THIS AREA DUE TO HEAVY RAINS OVER THE PAST COUPLE
  OF WEEKS...THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
 JH
304 
WGUS63 KFSD 230850
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT THU SEP 23 2010

.STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE AREA
TODAY. ADDITIONAL MODERATE TO HEAVY RAIN CAN BE EXPECTED UNTIL
THIS SYSTEM PASSES. THE RAIN WILL DECREASE FROM THE SOUTHWEST THIS
AFTERNOON AND EVENING. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED IN SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND FAR EASTERN SOUTH DAKOTA. HEAVIER ADDITIONAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. COMBINED WITH SATURATED
AND ALREADY FLOODING CONDITIONS FROM RAINFALL WEDNESDAY AND
WEDNESDAY NIGHT...THESE RAINFALL AMOUNTS WILL CREATE A CONTINUED
THREAT OF FLASH FLOODING FROM EAST CENTRAL SOUTH DAKOTA THROUGH
SOUTHWEST MINNESOTA AND INTO PART OF NORTHWEST IOWA.

IAZ001>003-012>014-231700-
/O.EXB.KFSD.FF.A.0013.100923T0900Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER
350 AM CDT THU SEP 23 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF NORTHWEST IOWA...
  INCLUDING THE FOLLOWING AREAS...CLAY...DICKINSON...LYON...
  OBRIEN...OSCEOLA AND SIOUX.

* THROUGH THIS EVENING

* OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
  AREA TODAY. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES ARE LIKELY...WITH LOCAL ADDITIONAL RAINFALL AMOUNTS OF 2
  TO 4 INCHES. WITH GROUND ALREADY SATURATED ACROSS THIS
  AREA...THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-231700-
/O.CON.KFSD.FF.A.0013.000000T0000Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-
KINGSBURY-BROOKINGS-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...
FLANDREAU
350 AM CDT THU SEP 23 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST 
  MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...
  NOBLES...PIPESTONE AND ROCK. IN EAST CENTRAL SOUTH DAKOTA...
  BROOKINGS...KINGSBURY...LAKE AND MOODY.

* THROUGH THIS EVENING

* OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
  AREA TODAY. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES ARE LIKELY...WITH LOCAL ADDITIONAL RAINFALL AMOUNTS OF 2
  TO 4 INCHES. WITH GROUND ALREADY SATURATED ACROSS THIS
  AREA...AND SOME FLOODING ALREADY OBSERVED...THESE ADDITIONAL
  HEAVY RAINS COULD CAUSE MORE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WILLIAMS
112 
WGUS63 KFSD 231524
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 AM CDT THU SEP 23 2010

.A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE AREA THIS
AFTERNOON. ADDITIONAL MODERATE TO HEAVY RAIN CAN BE EXPECTED UNTIL
THIS SYSTEM PASSES. THE RAIN WILL DECREASE FROM THE SOUTHWEST THIS
AFTERNOON AND EVENING. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED IN SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND FAR EASTERN SOUTH DAKOTA...BUT SHOULD NOT BE QUITE AS
INTENSE AND HEAVY AS IN THE PREVIOUS 24 HOURS. BUT COMBINED WITH
SATURATED AND ALREADY FLOODING CONDITIONS...ANY ADDITIONAL HEAVY
RAIN WILL STILL CREATE A THREAT OF FLASH FLOODING FROM EAST
CENTRAL SOUTH DAKOTA THROUGH SOUTHWEST MINNESOTA AND INTO PART OF
NORTHWEST IOWA.

MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-232330-
/O.CON.KFSD.FF.A.0013.000000T0000Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-
KINGSBURY-BROOKINGS-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...
DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...
FLANDREAU
1024 AM CDT THU SEP 23 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH 
  DAKOTA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST 
  MINNESOTA...COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...
  NOBLES...PIPESTONE AND ROCK. IN EAST CENTRAL SOUTH DAKOTA...
  BROOKINGS...KINGSBURY...LAKE AND MOODY.

* UNTIL 7 PM CDT THIS EVENING

* SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
  TODAY. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
  ARE LIKELY. WITH GROUND ALREADY SATURATED ACROSS THIS AREA...AND
  SOME FLOODING ALREADY OBSERVED...THESE ADDITIONAL HEAVY RAINS
  COULD CAUSE MORE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

IAZ001>003-012>014-232330-
/O.CON.KFSD.FF.A.0013.000000T0000Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER
1024 AM CDT THU SEP 23 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...
  CLAY...DICKINSON...LYON...OBRIEN...OSCEOLA AND SIOUX.

* UNTIL 7 PM CDT THIS EVENING

* OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
  AREA TODAY. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES ARE LIKELY. WITH GROUND ALREADY SATURATED ACROSS THIS
  AREA...THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
RSR
885 
WGUS63 KFSD 231927
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
227 PM CDT THU SEP 23 2010

.THE WIDESPREAD HEAVY RAIN HAS MOVED EAST OF THE AREA AND THE
FLASH FLOOD THREAT HAS ENDED. HOWEVER...AREAL FLOOD WARNINGS AND
RIVER FLOOD WARNINGS WILL CONTINUE THROUGH TONIGHT.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
055-056-232030-
/O.CAN.KFSD.FF.A.0013.000000T0000Z-100924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-LAKE-
MOODY-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...
SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...
JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...MADISON...FLANDREAU
227 PM CDT THU SEP 23 2010

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED.
HOWEVER...AREAL FLOOD WARNINGS CONTINUE IN THIS AREA WHERE THE
RECENT VERY HEAVY RAINS ARE CAUSING LOWLAND AND RIVER FLOODING.

$$
RSR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 22, 3:14 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 22, 3:14 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT WED SEP 22 2010

.DISCUSSION...

MCS WITH OCCASIONAL HAILERS EXPECTED TO CONTINUE INTO THE EARLY
EVENING AS THE TAIL END OF A VERY STRONG MID LEVEL WAVE SLOWLY
EXITS. STRONG MOISTURE CONVERGENCE SPREADS INTO THE EASTERN CWA BY
EARLY EVENING. PLENTY OF INSTABILITY AND ELEVATED SHEAR SHOULD
PROVIDE ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS INTO THE
EVENING. A BRIEF LULL IN ACTIVITY EXPECTED FROM ABOUT 2Z THROUGH 8Z
OR SO...THEN A POTENT UPPER LEVEL WAVE...WHICH WAS SPAWNING
CONVECTION ACROSS UTAH AT 19Z...WILL SPREAD WHAT SHOULD BE A LARGE
ORGANIZED AREA OF RAIN AND THUNDERSTORMS INTO THE WESTERN CWA. AT
THIS TIME THE SEVERE THREAT WITH THIS LOOKS MINIMAL...HOWEVER HEAVY
RAINFALL IS LIKELY WITH STRONG MOISTURE ADVECTION CONTINUES THROUGH
THE DAY AND PWATS AVERAGE ABOUT 1.90 INCHES. TEMPERATURES A LITTLE
TRICKY AS SOME WARMING THIS EVENING POSSIBLE AS RAIN/THUNDERSTORMS
MOVE EAST. HAVE TEMPERATURES STEADY TO RISING IN THE NORTHERN TWO
THIRDS OF THE CWA THROUGH ABOUT 8Z...THEN BOTTOMING OUT AS
PRECIPITATION MOVES IN. /08

A MISERABLE DAY IN STORE ON THURSDAY AS THE MAIN WAVE TRACKS ACROSS
THE CWA WITH STRONG MOISTURE TRANSPORT INTO THE REGION. PRECIPITABLE
WATER AMOUNTS ARE PROGGED TO BE IN EXCESS OF 2 INCHES...AND FLASH
FLOODING WILL BE A POSSIBILITY...THUS HAVE FLASH FLOOD WATCH IN
PLACE THROUGH 00Z IN THE EVENING OVER OUR NORTH CENTRAL AND
NORTHEASTERN COUNTIES WHERE VERY HEAVY RAIN IS MOST LIKELY TO HAVE
A BIGGER IMPACT. IN ADDITION...WITH A TIGHTENING SURFACE GRADIENT
ACROSS THE AREA...WILL SEE WINDS PICK UP...INITIALLY OUT OF THE
SOUTH AHEAD OF THE LOW...THEN FROM THE NORTHWEST AS THE LOW PUSHES
TO THE EAST. INSTABILITY IS GENERALLY PRETTY WEAK ON THURSDAY
AFTERNOON...BUT WITH STRONG SHEAR OVER OUR SOUTHEAST...IF ANY
DECENT UPDRAFTS DEVELOP ALONG THE SURFACE FRONT...CANNOT RULE OUT
AN ISOLATED SEVERE STORM. WILL HAVE A FAIRLY WIDE RANGE OF
TEMPERATURES ACROSS THE CWA...WITH HIGHS IN THE UPPER 50S
NORTHWEST...TO THE MID 70S SOUTHEAST...WITH READINGS FALLING IN
THE WEST DURING THE AFTERNOON. THE SYSTEM BEGINS TO PULL TO THE
EAST ON THURSDAY NIGHT...WITH POPS TAPERING OFF FROM THE WEST.
WITH STRONG NORTHWEST WINDS...LOWS WILL DROP DOWN INTO THE UPPER
40S TO LOWER 50S.

CLOUDS MAY BE SLOW TO CLEAR OUT ON FRIDAY...WITH MODELS SUGGESTING
LINGERING LOW LEVEL MOISTURE AND POSSIBLE STRATUS. TEMPERATURES WILL
BE DEPENDENT ON HOW QUICKLY CLOUDS DECREASE...BUT AT THIS POINT HAVE
HIGHS IN THE LOWER 60S EAST TO AROUND 70 SOUTHWEST.

MODELS COMING MORE IN AGREEMENT WITH A STRONG UPPER LEVEL SHORTWAVE
DROPPING INTO THE NORTHERN PLAINS ON SATURDAY...THROUGH STILL SOME
DISCREPANCIES IN THE FINER DETAILS...BUT DID INCREASE POPS ACROSS
OUR CWA FOR LATE FRIDAY NIGHT AND SATURDAY. WITH AN EASTERLY LOW
LEVEL FLOW IN PLACE...HIGHS ON SATURDAY WILL AGAIN REMAIN IN THE MID
60S TO LOWER 70S.

WITH THE PASSAGE OF THIS SYSTEM...THE WEEKEND INTO THE START OF NEXT
WEEK LOOKS TO BE DRY WITH SURFACE HIGH PRESSURE DOMINATING IN A
NORTHWESTERLY UPPER LEVEL FLOW. WILL SEE A SLIGHT WARMING TREND WITH
HIGHS IN THE MID TO UPPER 70S BY MONDAY. LOWS LOOKING TO BE IN THE
UPPER 40S TO LOWER 50S THROUGH THE PERIOD.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.

MN...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
     EVENING FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.

SD...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
     EVENING FOR SDZ039-040-055-056.

&&
Hazardous weather outlook, Sep 22, 10:25 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT WED SEP 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO INCREASE TODAY...WITH STORMS
BECOMING SCATTERED TO NUMEROUS LATE THIS MORNING THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS...HAIL AS LARGE
AS BASEBALLS AND ISOLATED TORNADOES...ESPECIALLY NEAR THE
MISSOURI RIVER. THE GREATEST RISK OF SEVERE STORMS WILL BE NEAR
AND SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX FALLS TO
SPRINGFIELD SOUTH DAKOTA. BESIDES HAVING THE HIGHER SEVERE
RISK...ISOLATED STORMS IN THESE AREAS COULD PRODUCE ISOLATED
TORNADOES AND TWO INCH OR LARGER DIAMETER HAIL.

FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING SPOTTY HEAVY RAIN
TO THE AREA TODAY. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF MORE
ORGANIZED AND HEAVIER RAINFALL LATE TONIGHT INTO THURSDAY. WITH
THE POSSIBILITY OF TWO TO FOUR INCHES OF RAINFALL THROUGH
THURSDAY NIGHT...AREA STREAMS...CREEKS AND RIVERS COULD EXCEED
BANKFUL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE AREA THURSDAY. WHILE HEAVY RAIN COULD FALL ANYWHERE...THE
GREATEST THREAT OF HEAVY RAIN AND POTENTIAL FLOODING WILL BE
ALONG AND NORTH OF INTERSTATE 90. ALSO...THERE WILL BE A SLIGHT
RISK OF SEVERE STORMS IN NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1100 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 22, 2:33 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             PARKER                  43.40N 97.14W
09/22/2010  M1.00 INCH       TURNER             SD   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL AND LOTS OF IT.

&&

MDB
Local storm report, Sep 22, 2:45 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             2 N CHANCELLOR          43.40N 96.99W
09/22/2010  E1.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

MDB
Local storm report, Sep 22, 2:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 W WORTHING            43.33N 96.78W
09/22/2010  E0.88 INCH       LINCOLN            SD   TRAINED SPOTTER

            NICKEL SIZED HAIL, HEAVY RAIN, AND 60 MPH WINDS DAMAGED
            SPOTTERS RAIN GAUGE.

&&

TRM
Local storm report, Sep 22, 2:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             3 W CANTON              43.30N 96.64W
09/22/2010  M1.50 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

MDB
Local storm report, Sep 22, 2:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             6 S LENNOX              43.27N 96.90W
09/22/2010  E1.00 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 22, 3:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CANTON                  43.30N 96.58W
09/22/2010  E1.25 INCH       LINCOLN            SD   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:33 AM CDTRiver Flood WatchFSDSioux12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDPlymouth12 days
Sep 22, 11:29 AM CDTSevere Thunderstorm WarningFSDPlymouth46 min
Sep 22, 12:05 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux40 min
Sep 22, 12:40 PM CDTSevere Thunderstorm WarningFSDSioux50 min
Sep 22, 2:30 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux45 min
Sep 22, 3:00 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux45 min
Sep 22, 3:08 PM CDTSevere Thunderstorm WarningFSDLyon23 min
Sep 22, 4:09 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux36 min
Sep 22, 4:40 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux35 min
Sep 22, 5:11 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola34 min
Sep 22, 5:41 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, O'Brien34 min
Sep 22, 6:12 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay10 min
Sep 22, 9:33 AM CDTRiver Flood WatchFSDTurner12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDHutchinson, Yankton12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDBrookings12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDBrookings, Moody12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDMinnehaha, Moody12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDMinnehaha12 days
Sep 22, 10:47 AM CDTSevere Thunderstorm WarningFSDClay43 min
Sep 22, 10:58 AM CDTSevere Thunderstorm WarningFSDYankton32 min
Sep 22, 11:11 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory34 min
Sep 22, 11:39 AM CDTSevere Thunderstorm WarningFSDTurner, Yankton36 min
Sep 22, 11:43 AM CDTTornado WarningFSDClay, Union32 min
Sep 22, 11:46 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix44 min
Sep 22, 11:59 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Yankton46 min
Sep 22, 1:09 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton51 min
Sep 22, 1:19 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton41 min
Sep 22, 1:57 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner33 min
Sep 22, 2:07 PM CDTSevere Thunderstorm WarningFSDHanson, McCook24 min
Sep 22, 2:51 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha, Moody39 min
Sep 22, 6:20 PM CDTSevere Thunderstorm WarningFSDMoody40 min
Sep 22, 6:53 PM CDTSevere Thunderstorm WarningFSDMoody52 min
Sep 22, 9:33 AM CDTRiver Flood WatchFSDLyon12 days
Sep 22, 9:33 AM CDTRiver Flood WatchFSDLyon4 days
Sep 22, 6:36 PM CDTSevere Thunderstorm WarningFSDCottonwood39 min

Nearby

Flash Flood Watches in Minnesota, 2010Flash Flood Watches in Iowa, 2010Flash Flood Watches in South Dakota, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.